Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 8, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Jun 9, 2020, 3:31 AM CDT for 23 counties in Kansas. It took effect at Jun 10, 2020, 1:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2020, 3:31 AM CDT (08:31 UTC)
- In effect from
- Jun 10, 2020, 1:00 AM CDT
- Expired
- Jun 10, 2020, 12:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1991 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084 WWUS73 KTOP 090831 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 331 AM CDT Tue Jun 9 2020 KSZ008-009-020>022-034>037-092100- /O.UPG.KTOP.HW.A.0002.200609T2100Z-200610T1200Z/ /O.NEW.KTOP.HW.W.0002.200610T0000Z-200610T1200Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 331 AM CDT Tue Jun 9 2020 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph are expected. * WHERE...Republic, Washington, Cloud, Clay, Riley, Ottawa, Dickinson, Geary and Morris Counties. * WHEN...From 7 PM this evening to 7 AM CDT Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be dangerous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure any outdoor objects that could be thrown around by the wind. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ010-092100- /O.UPG.KTOP.HW.A.0002.200610T0100Z-200610T1200Z/ /O.NEW.KTOP.HW.W.0002.200610T0000Z-200610T1200Z/ Marshall- Including the cities of Marysville, Blue Rapids, and Frankfort 331 AM CDT Tue Jun 9 2020 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph are expected. * WHERE...Marshall County. * WHEN...From 7 PM this evening to 7 AM CDT Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be dangerous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure any outdoor objects that could be thrown around by the wind. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ011-012-023-024-026-038>040-054>056-058-059-092100- /O.UPG.KTOP.HW.A.0002.200610T0100Z-200610T1200Z/ /O.NEW.KTOP.WI.Y.0008.200610T0600Z-200610T1700Z/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 331 AM CDT Tue Jun 9 2020 ...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph are expected. * WHERE...Portions of east central and northeast Kansas. * WHEN...From 1 AM to noon CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Wolters
4 follow-up statements
415 WWUS73 KTOP 092018 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 318 PM CDT Tue Jun 9 2020 KSZ008>010-020>022-034>037-101200- /O.CON.KTOP.HW.W.0002.200610T0000Z-200610T1200Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- Geary-Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 318 PM CDT Tue Jun 9 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph are expected. * WHERE...Republic, Washington, Cloud, Clay, Riley, Ottawa, Dickinson, Geary and Morris Counties. * WHEN...From 7 PM this evening to 7 AM CDT Wednesday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel will be dangerous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure any outdoor objects that could be thrown around by the wind. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ011-012-023-024-026-038>040-054>056-058-059-101200- /O.CON.KTOP.WI.Y.0008.200610T0600Z-200610T1700Z/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 318 PM CDT Tue Jun 9 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO NOON CDT WEDNESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph are expected. * WHERE...Portions of east central and northeast Kansas. * WHEN...From 1 AM to noon CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Flanagan
002 WWUS73 KTOP 100850 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 350 AM CDT Wed Jun 10 2020 KSZ008>010-020>022-034>037-101200- /O.CAN.KTOP.HW.W.0002.000000T0000Z-200610T1200Z/ /O.EXB.KTOP.WI.Y.0008.000000T0000Z-200610T1200Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- Geary-Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 350 AM CDT Wed Jun 10 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT THIS MORNING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northwest winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Republic, Washington, Marshall, Cloud, Clay, Riley, Ottawa, Dickinson, Geary and Morris Counties. * WHEN...Until 7 AM CDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ011-012-023-024-026-038>040-054>056-058-059-101700- /O.CON.KTOP.WI.Y.0008.000000T0000Z-200610T1700Z/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 350 AM CDT Wed Jun 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of east central and northeast Kansas. * WHEN...Until noon CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
655 WWUS73 KTOP 101229 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 729 AM CDT Wed Jun 10 2020 KSZ008>010-020>022-034>037-101330- /O.EXP.KTOP.WI.Y.0008.000000T0000Z-200610T1200Z/ Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson- Geary-Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 729 AM CDT Wed Jun 10 2020 ...WIND ADVISORY HAS EXPIRED... Winds will continue to gradually diminish through the morning. Therefore the wind advisory was allowed to expire. $$ KSZ011-012-023-024-026-038>040-054>056-058-059-101700- /O.CON.KTOP.WI.Y.0008.000000T0000Z-200610T1700Z/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 729 AM CDT Wed Jun 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph. * WHERE...Portions of east central and northeast Kansas. * WHEN...Until noon CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
931 WWUS73 KTOP 101653 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1153 AM CDT Wed Jun 10 2020 KSZ011-012-023-024-026-038>040-054>056-058-059-101800- /O.EXP.KTOP.WI.Y.0008.000000T0000Z-200610T1700Z/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1153 AM CDT Wed Jun 10 2020 ...WIND ADVISORY WILL EXPIRE AT NOON CDT TODAY... Strong gusty winds continue to relax with only a few spots remaining near advisory level winds at this time. Therefore, with no further widespread strong gusts expected, the wind advisory will be allowed to expire at the top of the hour. $$ Drake
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jun 9, 3:22 AM CDT, 9 minutes earlier.
Area forecast discussion, Jun 9, 3:22 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 322 AM CDT Tue Jun 9 2020 .SYNOPSIS... Issued at 322 AM CDT Tue Jun 9 2020 The remnants of Cristobal continue to lift north through MO per the 08Z water vapor imagery. To the west, an upper low was moving across the central Rockies towards the Great Plains. Surface obs showed the forecast area between two areas of low pressure, Cristobal in southern MO and and a developing low over western KS. 00Z RAOBs from TOP and SGF show a strong gradient in deep moisture with almost an inch different in precipital water values between the two soundings. This drier air could also be seen on Water vapor imagery and is likely the reason for the showers from Cristobal falling apart before making it into KS. && .SHORT TERM...(Today and tonight) Issued at 322 AM CDT Tue Jun 9 2020 For today and tonight, there are two main concerns in the forecast. The first is the potential for severe thunderstorms to develop this afternoon. Models have come into better agreement with the overall timing and strength of the upper low moving over the Rockies now. If anything, they have continues to slow down the progression of the surface low overnight as the system becomes vertically stacked. This is expected to allow the airmass north of an occluding surface front to become unstable with CAPE values between 3000 and 4000 J/kg. Deep layer shear is also expected to improve as an upper jet streak with the upper trough moves into central KS. Additionally low level winds are expected to be backed to the southeast north of the front and potentially causing 0-1km SRH of around 100 m2/s2 to develop. This should setup a favorable environment for supercell thunderstorms if they are able to develop. Curiously the HRRR continues to struggle with developing convection along the boundary during the heat of the day in spite of forecast soundings showing little or no inhibition to convection. Other CAMs and the GFS however develop precip along the boundary by the middle afternoon. It looks as though because the models (RAP/NAM/HRRR) are slower to move the surface low east, the punch of drier air from the south happens later in the day so convergence on the boundary is delayed. So confidence is mixed on when severe storms will develop. There is also the potential the risk area may include more over the forecast area along and south of I-70 if the front is slower to lift north. If they are able to form, they will be capable of producing tornadoes, large hail and damaging winds. The second concern is for strong gradient winds overnight on the back side of the low pressure system. The experimental HRRR has continued to show severe winds gusting up to 60 MPH on the back side. However other guidance is less aggressive with the winds now showing the low pressure system to begin filling as it moves across the forecast area. Models continue to show 925 and 850MB winds on the back side to be very strong suggesting the potential for some of these stronger winds to mix down through the night. Although the magnitude of these winds may be slightly weaker than earlier runs. Overall the biggest uncertainty is the progression of the surface low. The model consensus now shows the low moving east of the forecast area around sunrise Wednesday. Have gone ahead and upgraded the high wind watch to a warning across western portions of the forecast area because this is where the stronger 925 and 850 MB winds may set up overnight. Further east I have issued a wind advisory for strong winds that may fall short of the wind warning criteria. I've also held onto the advisory through the morning Wednesday as forecast soundings show some of the stronger winds potentially still mixing to the surface before the system moves further east. Highs today should be on the warm side since cold air advection is unlikely to arrive until late in the day. With a moist boundary layer ahead of the surface low, heat indices are forecast to be around 100. Eventually the system should progress east with colder air advecting in from the west. Lows are still forecast to fall back into the 50s. .LONG TERM...(Wednesday through Monday) Issued at 322 AM CDT Tue Jun 9 2020 For Wednesday, there may be some lingering showers across northeast KS with the slower departure of the storm system. Once it passes east, the models have come into better agreement in mid level ridging redeveloping over the central part of the country. As a result dry weather is likely to set in through the weekend and into next week with temperatures eventually back in the 90s possibly by this weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1144 PM CDT Mon Jun 8 2020 Scattered thunderstorms may develop over or near the terminals Tuesday afternoon but should shift east of the terminals by early evening. A strong cold front will move southeast across the terminals during the mid and late evening hours of Tuesday. Northwest winds will increase to 20 to 25 KTS with gusts of 38 to 42 KS possible. Some guidance is showing MVFR stratus moving in to the terminals very late in the TAF period. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to noon CDT Wednesday for KSZ011-012-023- 024-026-038>040-054>056-058-059. High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday for KSZ008>010-020>022-034>037. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Gargan
Hazardous weather outlook, Jun 8, 3:44 PM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 344 PM CDT Mon Jun 8 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-092045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 344 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for severe thunderstorms Tuesday afternoon across all of the area, but the best chances for severe weather looks to be across north central and northeast Kansas or generally north of Interstate 70. Large hail, damaging winds, and tornadoes are all possible. Heavy rainfall could result in localized flash flooding as well. Very strong northwest winds will move across the area Tuesday evening through Wednesday morning. Sustained winds of 30 to 40 MPH with gusts up to 60 MPH are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:31 AM CDT | High Wind Warning | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 4 more | 24 hr |
| Jun 9, 4:41 PM CDT | Special Weather Statement | TOP | Republic | 34 min |
| Jun 9, 4:51 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 24 min |
| Jun 9, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 34 min |
| Jun 9, 5:13 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| Jun 9, 5:15 PM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Jun 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 32 min |
| Jun 9, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 14 min |
| Jun 9, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 43 min |
| Jun 9, 6:16 PM CDT | Special Weather Statement | TOP | Marshall | 29 min |
| Jun 9, 6:26 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 34 min |
| Jun 9, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 17 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.